The fast beating and fluttering of heart palpitations can be concerning. If it happens to you regularly, you might wonder what is causing the symptom to occur. Could foods be the culprit? What about a supplement? Can vitamins cause heart palpitations?
You might lean towards a vitamin or multivitamin if palpitations happen around the time you're taking them. However, in many cases, something else is the cause. Taking a vitamin or multivitamin in the recommended doses doesn't usually cause palpitations. Many multivitamins contain recommended daily doses of essential vitamins and minerals so unless you're taking more than the recommended amount, you shouldn't experience side effects.
Minerals and Vitamins Linked to Heart Palpitations
Heart palpitations, and conditions that can have symptoms of palpitations such as arrhythmia, irregular heartbeat and atrial fibrillation, are more likely due to something other than a vitamin or mineral. In fact, getting the right amount of these nutrients can help you avoid palpitations. Taking a daily multivitamin might be one way to ensure that you are getting enough of each of these important nutrients.
Megaloblastic anemia can result from folate deficiency, and can be a cause of heart palpitations. To make sure you're getting plenty of folate in your diet, eat leafy greens, fruits and fortified breakfast cereals, and consider taking a multivitamin to help you meet folic acid requirements.
Iron deficiency anemia is another possible cause of heart palpitations. Iron deficiency is more common in young women with heavy menstrual bleeding, infants and young children, pregnant women, strict vegetarian diets, people with cancer, people with gastrointestinal disorders and frequent blood donors.
Be sure to eat iron-rich foods including lean meats, fortified breakfast cereals, lentils and white beans, and take a multivitamin supplement containing iron to help prevent heart palpitations caused by iron deficiency anemia.
For some folks, iron accumulates in the body due to hemochromatosis, so ask your doctor about whether you should take a supplement with iron.
Getting too little vitamin C can significantly lower iron absorption in your body, which could put you at risk for iron deficiency anemia. It's also an antioxidant that is shown to offer protection to the body to alleviate oxidative stress that can lead to palpitations after heart surgery. To get more vitamin C, look for it in your multivitamin and eat vitamin C-rich fruits and vegetables including citrus fruit, bell peppers and broccoli.
Vitamin B12 deficiency or poor B12 absorption can also lead to pernicious anemia, which can lead to heart palpitations. It's important to eat B12-rich foods including dairy, meats, fish and B12-fortified breakfast cereals, and make sure vitamin B12 is in your multivitamin supplement. People over 50 may not have enough hydrochloric acid in their stomach to absorb vitamin B12 and they may need both food and supplement sources to avoid deficiency.
Consider getting your blood levels of vitamin D checked to be sure you are not deficient. A meta-analysis of 13 studies found that vitamin D deficiency is linked to atrial fibrillation. After heart surgery, low blood levels of vitamin D also may be linked to atrial fibrillation.
On the other hand, excess vitamin D can lead to toxicity that can affect heart rhythm. Most multivitamins contain vitamin D, so be sure to speak to your doctor about the right amount to improve your blood levels and to maintain them without overdoing it.
Potassium and Magnesium
Drastic changes in levels of potassium and magnesium in the blood can lead to heart arrhythmias. Levels of potassium and magnesium in the blood can be affected by diuretic medications, which help rid the body of water and sodium, other medications and conditions such as kidney disease, diabetes, diarrhea and vomiting. Speak to your doctor about how to best maintain blood levels of potassium and magnesium.
Supplements That Can Cause Heart Palpitations
If your daily supplement contains herbs or stimulants, you might experience palpitations from the added ingredients in it. This list includes some of the ingredients that can trigger palpitations:
- Aloe vera
- Bitter orange
- Ginko Biloba
- Horny goat weed
- Lily of the valley
- Night-blooming cereus
- St. John's wort
If you experience heart palpitations after taking a supplement with one of these ingredients, stop taking it and reach out to your healthcare provider for guidance. Always be sure to talk to your doctor about any supplements you are taking, especially if you already have a cardiac condition.
Other Possible Causes of Heart Palpitations
If you're experiencing heart palpitations on a regular basis, speak to your doctor about this. It may be caused by something other than supplements or nutrient deficiencies. Possible causes of arrhythmia include stress, anxiety, dehydration, low blood sugar, pregnancy, hyperthyroidism, medications with stimulants, caffeine, alcohol, heart conditions, strenuous exercise, anemia, nicotine, fever, menstruation and menopause. See your doctor for a complete exam with discussion of family history and medications to determine the cause.
Taking a multivitamin is generally a good idea to help prevent nutrient deficiencies that can lead to palpitations. It's unlikely heart palpitations are caused by a multivitamin, since dosages of vitamins and minerals in these supplements are typically similar to Dietary Reference Intakes. However, always talk with your doctor before taking a multivitamin supplement and especially if you experience heart palpitations regularly.